Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Jackson, KY

March 28, 1997Clay County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 28, 1997, 11:58 PM EST for Clay County, Knox County, Kentucky. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 11:58 PM EST (04:58 UTC)
Expired
Mar 29, 1997, 1:00 AM EST
In force
62 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Knox County, KY

What was reported inside it

TimeReportWhereRemark
Mar 29, 12:45 AM ESTThunderstorm WindManchester, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 290459 RRA
SVRJKL
KYC051-121-235-290600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1158 PM EST FRI MAR 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...SOUTHERN CLAY
   ...KNOX

IN SOUTH CENTRAL KENTUCKY

   ...WHITLEY
 
AT 1155 PM..RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM ERILINE TO JUST NORTH OF GOLDBUG...OR 30 MILES NORTHWEST OF
MIDDLESBORO.  THE STORMS WERE MOVING EAST AT 40 MPH AND WILL
AFFECT BARBOURVILLE...WILLIAMSBURG AND BRIGHTSHADE THROUGH 1240 AM
SATURDAY MORNING.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING...SO BE ON THE LOOKOUT.  TORNADOES
HAVE BEEN REPORTED THIS EVENING FROM SOME OF THESE STORMS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&

INGRAM/BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:17 PM EST, 8 hours 41 minutes earlier.

Area forecast discussion, Mar 28, 3:17 PM EST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EST FRI MAR 28 1997

FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT
SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC
ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT
THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED.

THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A
STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY
THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES
INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE
SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST
THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT
THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO
RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP
MOISTURE AND SHARP BAROCLINIC AREA.

FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND
WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE
WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE
MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER.

I COULD BE WRONG.

JKL  50/61/39 +62
LOZ  49/62/37 +52

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:46 PM ESTTornado WarningJKLRockcastle59 min
Mar 28, 8:46 PM ESTTornado WarningJKLWayne59 min
Mar 28, 8:46 PM ESTTornado WarningJKLPowell59 min
Mar 28, 10:09 PM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle51 min
Mar 28, 10:30 PM ESTTornado WarningJKLLaurel60 min
Mar 28, 10:34 PM ESTSevere Thunderstorm WarningJKLClay61 min
Mar 28, 10:37 PM ESTSevere Thunderstorm WarningJKLOwsley63 min
Mar 28, 10:52 PM ESTSevere Thunderstorm WarningJKLBath, Fleming53 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry62 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLBreathitt62 min
Mar 28, 11:37 PM ESTSevere Thunderstorm WarningJKLKnott63 min
Mar 28, 11:49 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry61 min
Mar 28, 11:51 PM ESTTornado WarningJKLLeslie, Perry64 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningJKLWhitley62 min
Mar 29, 12:46 AM ESTSevere Thunderstorm WarningJKLHarlan, Letcher59 min
Mar 29, 1:10 AM ESTSevere Thunderstorm WarningJKLPike50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.